Illinois, 2022Flash Flood in Illinois, September 4, 2022
September 4, 2022 · NWS LSX · 1 event in 1 county or zone
An upper level system stalled out over the region with plenty of low level moisture convergence on the nose of a modest low level jet. The forcing was focused over south central Illinois, so this is the area that got the most rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level system stalled out over the region with plenty of low level moisture convergence on the nose of a modest low level jet. The forcing was focused over south central Illinois, so this is the area that got the most rainfall. A couple of isolated areas had over 4 inches of rain in a short amount of time, causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 4, 5:43 AM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Sep 4, 5:43 AM CST, 3 hours 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
643 AM CDT Sun Sep 4 2022
.SHORT TERM... (Through Late Monday Afternoon)
Issued at 236 AM CDT Sun Sep 4 2022
We're beginning to sound like a broken record, but the upper low
that's been over the region for the last few days remains, centered
just to the east of St. Louis, per water vapor imagery. Persistent,
weak S/SE low level winds on the eastern flank of this feature have
pushed precipitable water (PW) values well over 1.5" in areas along
and east of the Mississippi. This moisture, coupled with the weak
lift associated with the upper low, has resulted in widespread
stratus over SE MO and southern Illinois, along with scattered
showers and isolated thunderstorms overnight over southern
Illinois. Clearer skies over portions of central and east-central
Missouri have allowed for patchy fog to develop, primarily in
river vallies.
The upper low will remain atop the region through the holiday
weekend, meandering slightly westward today. This subtle shift will
draw deeper moisture further west into the region, with PWs
approaching 1.5" in central Missouri and 2" in southern Illinois.
This seasonably deep moisture along with transient lift from the
upper low will result in at least isolated convection though
tomorrow afternoon. Like the last few days, convective coverage is
expected to be the greatest in the afternoons over our Illinois
counties, when instability will be maximized and where the deepest
moisture will reside. That said, the retrograding low will likely
pull showers a bit further west than what we saw yesterday. Again,
like the last few days, convective hazards will be fairly limited,
but slow moving storms may result in locally heavy rainfall. The
convection and associated cloud coverage will again mute temperatures,
primarily in SE MO and southern IL.
BSH
.LONG TERM... (Monday Night through Saturday)
Issued at 236 AM CDT Sun Sep 4 2022
The weather through much of the work week will hinge largely on the
evolution of the upper low discussed above and a broad ridge across
the western CONUS. On Tuesday, the low will still be drifting over
the Mid-Mississippi Valley, resulting in similar conditions to what
we're expecting today and tomorrow. While the sensible weather will
be largely be a repeat of prior days, one notable difference is that
several of the latest deterministic models are now depicting a
shortwave dropping south through the northwesterly flow downstream
of the ridge on Tuesday afternoon/evening.
Guidance appears to be in general agreement that the momentum from
this shortwave will shift our pesky upper low to the south for the
later half of the week. In fact, each of the WPC ensemble clusters
have the low centered over the Lower-Mississippi Valley by Thursday
and Friday, leading to fairly high confidence in this solution. As
the low shifts further south of the region, the associated lift and
moisture will likewise depart, leaving rising heights in its wake.
This should result in notably drier and less cloudy conditions in
our neck of the woods, boosting temperatures back to or above
seasonal norms.
BSH
&&
.AVIATION... (For the 12z TAFs through 12z Monday Morning)
Issued at 622 AM CDT Sun Sep 4 2022
An upper level low continues to spin atop the region and is
causing scattered showers across portions of southern Illinois,
low stratus to ooze westward across the region, and patchy dense
river fog beneath mostly clear skies in central Missouri. The
clouds will largely remain in place through the day, but will
gradually lift through the morning, reaching VFR levels by mid
day. The showers will likewise persist, and we're expecting the
greatest coverage and intensity to remain largely east of the
Mississippi River in the afternoon hours. I'm not yet confident if
or when showers will impact the terminals, so I've stuck with just
VCSH for the time being. Along those lines, there will likely be a
few thunderstorms embedded within the showers, but given even
lower confidence in storms, there is no mention of thunder in the
TAFs either.
Guidance is in strong consensus that tonight will unfold similarly
to last night, with cigs dropping to IFR levels. Given the remarkably
persistent weather pattern, I've gone with the persistence
forecast and included IFR cigs at the St. Louis metro terminals.
BSH
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Sep 4, 2:43 AM CST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
343 AM CDT Sun Sep 4 2022
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-050845-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
343 AM CDT Sun Sep 4 2022
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms are expected today, with the
greatest coverage over southern Illinois.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The chance for afternoon and early evening thunderstorms continues
for parts of the area Monday through next Saturday, with the greatest
chances shifting toward southeastern Missouri and southwestern
Illinois later in the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
BSH
Flash Flood, Montgomery
- When
- September 4, 8:45 AM CST to 12:00 PM CST
- Where
- Montgomery County, 5.18 mi NE of Butler to 1.43 mi W of Hillsboro
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.261, -89.474
Up to five inches of rain fell in a short amount of time, especially in the Lake Glenn Shoals and Irving areas. Several roads were flooded including Illinois Route 16 just northeast of Irving. A vehicle was driven into the flood waters and stalled in this area. The driver was rescued and no injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, September 4 to 10, 20224 deaths · 64 injured · 25 events
- Lightning Strike in Puerto Rico, September 4, 20222 deaths · 3 injured · 1 event
- Excessive Heat in California, September 4 to 9, 20221 death · 1 injured · 12 events
- Damaging Winds in California, September 4, 20221 death · $20,000 · 52 kt wind · 2 events
- Tornado and Flash Flood in Ohio, September 4, 2022$4.5 million · EF0 · 2 events
- Wildfire in Washington, September 4 to 12, 2022$1.8 million · 1 event
- Flash Flood and Dust Storm in Arizona, September 4, 2022$117,000 · 65 kt wind · 11 events
- Flash Flooding and Flooding in Ohio, September 4 to 5, 2022$30,000 · 8 events
- Flash Flooding and Debris Flows in Puerto Rico, September 4 to 9, 202217 events
- Flash Flood in Mississippi, September 4, 2022$15,000 · 1 event
- Flash Flooding and Heavy Rain in Alabama, September 4 to 5, 20228 events
- Flash Flood and Flood in Alabama, September 4, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057111.